Panic attacks

My panic attacks seem to be increasing in severity. Sweating, dizziness, heart thumping so hard it shakes the chair I’m sitting in. Lasts 20-30 minutes, occasionally longer. Sometimes I know what caused it and sometimes I guess it’s just time to panic for no reason.

I’m afraid to get medicated for this because I also feel nauseous when I get a panic attack and I’m worried drugs might worsen that or otherwise incapacitate me ever further. But the feeling is so awful and so debilitating. I just want it to stop.

Does anyone have any experience with this?

You really need to see a specialist . There may be an underlying medical condition causing it . It may be stress etc too , but you have to eliminate any physical problems first …meds dont have to be taken , but it may be a calming factor knowing they are there for you .
Don’t delay .

5 Likes

I really should, I just feel scared :frowning: Can anyone recommend a place or specific doctor in Taipei? I know Adventist is typically the number one suggestion for most health problems but I’ve never seen an actual physician for mental health issues so I’m wondering if there’s anyplace particularly good for it.

If you haven’t seen a doctor yet, how do you know they are panic attacks? Maybe you were previously diagnosed?

You’re not self-diagnosing, right?

1 Like

@hanna149

Yeah that sounds like something to see a doc about sooner than later.

Also get fresh air water and sunshine as often as possible.

Do you drink a lot of coffee? Caffeine in large amounts can do that. Agree w @DrewC below very high stress levels or a traumatic event or series ot events can lead to that.

2 Likes

Do you think you may have PTSD from something? Sometimes reminders of a past traumatic event, conscious or unconscious, trigger panic attacks. And of course sometimes they’re just due to general anxiety and stress.

I’m an anxious person and I’ve had a few mild panic attacks in my life (I remember I had one before I was to give a huge presentation), but nowhere on the level or frequency you’re describing.

1 Like

I don’t really know what it is, but it’s definitely some kind of episode in which I experience a big unmanageable spike in anxiety. I’m not sure what else to call it.

Only tea, and not every day. I generally stay away from large amounts of caffeine, knowing it gives me jitters.

I don’t think so. Unless I’ve managed to block something out, but that seems pretty unlikely. I think I am just an anxious person in general and maybe some type of disorder is setting in as I go through my mid-twenties.

I really don’t think I’m that stressed out. Generally my life is under control. It just doesn’t make sense.

First thought I had was Hyperthyroidism which is very common here in Taiwan.
Did you eat lot of seafood recently, especially high amounts of seaweed?

Some patients are misdiagnosed as having panic disorder or heart problems when they’re actually hyperthyroid . The body produces too much thyroid hormone, which causes the heart to work harder, creating symptoms such as: Increased heart rate, even when you’re resting and especially after exertion

1 Like

Not much seafood recently. But I guess I could get my thyroid checked out just in case. I just haven’t experienced anything else that would lead me to believe it’s hormonal.

It can be a psychological thing. Or a physical thing. Cardiovascular issues can cause this. Hyperthyroidism can also cause this. Could even be brain tumors or issues with endocrine system like issues with adrenal issues. Or a combination of stuff.

Medications that helped me. Beta blocker and or benzodiazepines. Benzodiazepines usually helps nausea so I don’t think it’ll make you nauseous.

I actually had hyperthyroidism which actually manifested like anxiety and fast heart rates.

This is what keeps happening to me

Hyperthyroidism can give you fast heart rates. It’s what I had and it manifests into anxiety and fear. It freaked me out because I’m a none smoker or drinker and very active and fit. I can go hard at the gym but sometimes I literally had my heart rate jump for no reason and I have to lay down to calm myself down.

It doesn’t seem to run in my family but I’ll get some blood tests done.

I’ve been dealing with this seemingly out of nowhere for like a year already, though. I feel like it’s psychological because when I find a new coping method, like a certain video or ritual that helps me come down, that makes me feel like I have some semblance of control again, and so the fear subsides and my likelihood of having another panic attack does, too.

Are you high In neuroticism as a personality trait? Is a common personality trait for women and it seems women also are more likely to suffer from anxiety and panic disorders because of it.

Maybe, you are hyperventilating only. It s a breathing disorder at which you exhale too much co2. A quick way too find out is to put a paper or plastic bag onto your mouth and re-inhale your breath for a couple of minutes. The co2 in your blood should rise and the symptoms should disappear accordingly,

Yes I am a pretty neurotic and anxious person overall. I have a couple of phobias that might be bringing them on, as well. It’s so unpleasant. I just want to be able to calm down.

See and psychologist. See if he thinks Xanax is appropriate for you. Xanax is fast acting and should calm you down if you do have general anxiety from this that cause panic attacks. And only take it when you have it.

I’d encourage you to see a medical doctor first. Somebody who can rule out hyperthyroidism or any other physical cause. That will give you some structure and should give you some relief, either way. Any psychologist/psychiatrist is probably going to want a physician’s report before acting, anyway.

1 Like

I’m kind of freaked out by drugs like this because I need to be mentally alert in order to work effectively. And drugs always seem to have such a powerful effect on my small body.

You wouldn’t take it all the time. It’s only for when you get these attacks. And they usually start out in very low doses. You can even split the pill. Xanax has a short half life so it’s out of your system fast.

Obviously see a doctor first.